Hail, Pendleton
- When
- May 13, 12:45 PM EST
- Where
- Pendleton County, 1 mi W of Ruddle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.718, -79.318
Quarter sized hail was estimated near Ruddle.
Surface high pressure moved off the east coast on the 13th. A return flow ushered in a warm and moist airmass across the Potomac Highlands of West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Surface high pressure moved off the east coast on the 13th. A return flow ushered in a warm and moist airmass across the Potomac Highlands of West Virginia. Scattered showers and thunderstorms developed due to the airmass. An isolated thunderstorm did produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 9:41 AM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 AM EDT FRI MAY 13 2011
.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL RESIDE JUST SOUTHWEST OF THE AREA
THROUGH TONIGHT. AN UPPER LEVEL LOW WILL MOVE FROM THE OHIO VALLEY
TOWARD THE APPALACHIANS THIS WEEKEND...AND REMAIN NEARLY
STATIONARY INTO THE MID PORTION OF NEXT WEEK. MULTIPLE UPPER LEVEL
DISTURBANCES ROTATING AROUND THE LOW WILL BRING UNSETTLED
CONDITIONS TO THE MID ATLANTIC THIS WEEKEND THROUGH THE MIDDLE OF
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ONE SHORTWAVE WAS HELPING TO PROMOTE SHOWERS AND THUNDERSTORMS
OVER EASTERN WEST VIRGINIA AND THE NORTHERN SHENANDOAH VALLEY
EARLY THIS MORNING. RAINFALL HAS BEEN MODERATE TO HEAVY ALTHOUGH
IT LOOKS AS IF ACTIVITY HAS STRATIFORMED OUT SOME AS IT CONTINUES
TO MOVE TO THE SOUTHEAST. ANOTHER SHORTWAVE WILL APPROACH THIS
AFTERNOON AND EVENING. THIS WILL RENEW CONVECTION AND HEAVY
RAINFALL POSSIBILITIES OVER THE HIGHLANDS. THERE IS A SLIGHT
SEVERE RISK MAINLY FOR HAIL IN STRONGEST CORES /WHERE BREAKS MAY
CONTRIBUTE TO WEAK INSTABILITY/ BUT THE PRIMARY CONCERN IS FOR
FLASH FLOODING. POTOMAC HIGHLANDS IS MOST VULNERABLE DUE TO RECENT
RAINFALL AND LOW FFG. THESE COMBINED WITH EXPECTED CONVECTION
LATER TODAY HAVE PROMOTED ISSUANCE OF FLASH FLOOD WATCH.
ACTIVITY SHOULD PROPAGATE TO THE EAST THIS EVENING AND
OVERNIGHT...POTENTIALLY AFFECTING EAST OF THE BLUE RIDGE WITH
SATURATED LOW LEVELS. HOWEVER...FLASH FLOOD THREAT WILL BE LESS
FURTHER EAST.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
LTLCG REQD TO PRVS FCST. FCST WL REVOLVE ARND EVOLUTION OF ADDTL H5
ENERGY DROPPING INTO CLSD UPR LOW...SUFFICIENT TO BUMP IT A BIT EWD.
SVRL S/WVS WL EJECT FM THE LOW...SUPPORTING CLUSTERS OF SHRA/TSRA.
TIMING THESE IMPULSES ALWAYS PROBLEMATIC. W/IN THE SYNOP SCALE
THO...SAT WL BE THE DAY WHEN CWFA SHUD BE W/IN BETTER LWR-MID LVL
MEAN SLY FLOW...AND HENCE GREATER PWAT. SUBSEQUENTLY HV CAT POPS
JUST ABT AREAWIDE. THE UPR LOW AND SFC CDFNT WL BE CLOSER SUN...
DISRUPTING MEAN LYR FLOW BUT SUPPORTIVE OF POTENTIALLY GREATER LAPSE
RATES AND PROVIDING A SFC-BASED FOCUSING MECHANISM.
AM UNCERTAIN IF THERE WL BE ENUF INSTBY TO RUN W/ PURELY TSRA AS
WX....SPCLY SINCE FLOW OFF THE ATLC WHERE WATER TEMPS IN THE UPR
50S AND LWR 60S. HV CHOSEN TO ADVERTISE TSRA ONE ORDER LWR THAN
SHRA POP ON SAT. WHILE NOT CONVINCED THAT THERE WL BE SVR WX IN
OUR FUTURE AT ALL...AGREE W/ PRVS FCST THAT SUN HAS THE BETTER CHC
AT THAT SINCE PSBL BINOVC SHUD PRODUCE A WARMER AMS AND GREATER
INSTBY...AND THE OPPORTUNITY OF A LLVL BNDRY SHUD PROVIDE A FOCUS.
IF THERE WERE A QPF /FF/ PROBLEM THINK IT WUD COME SAT WHEN
PWAT/POPS HIER AND LLVL CONFLUENCE BETTER.
MAV RUNNING SUBSTANTIALLY WARMER THAN MET THRU THE PD...SPCLY FOR
MAXT. NAM APPEARS TO BE HINTING AT RAIN-COOLED CAD. WHILE AGREE THAN
CLDS/POTL PCPN SHUD KEEP TEMPS DOWN...UNCERTAIN ABT SUFFICIENT
COOLING TO PRODUCE A WEDGE...SPCLY SINCE FLOW SOLIDLY SSE ATTM.
SOUGHT A COMPROMISE WHICH IS DISTINCTLY ON THE WARMER SIDE OF THE
MEAN.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LOW WILL CONTINUE TO AFFECT THE CWA THROUGH THE MIDDLE OF NEXT
WEEK AS IT REMAINS NEARLY STATIONARY OVER THE OHIO
VALLEY/APPALACHIANS AREA...PERHAPS EVEN RETROGRADING SOME...BEFORE
THE MODELS FINALLY TRY TO EJECT IT UP AND OUT BY THE END OF THE
WEEK. THE RESULT WILL BE A CONTINUATION OF UNSETTLED CONDITIONS WITH
CHANCES OF SHOWERS AND THUNDERSTORMS THAT MAY NOT NECESSARILY ONLY
BE IN THE AFTERNOONS/EVENINGS ALTHOUGH WOULD THINK THERE WOULD BE
SUCH AN UPTICK IN CONVECTION DUE TO DIURNAL INSTABILITY INFLUENCES.
TIMING INDIVIDUAL VORT MAXES THIS FAR OUT ISNT FEASIBLE AND WILL
NEED TO FINE TUNE DETAILS AS WE APPROACH NEXT WEEK.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MAY SEE IFR LAST THROUGH THE DAY AT CHO...BUT THINK THAT
RESTRICTIONS SHOULD BE MORE OF THE MVFR VARIETY FOR REMAINING
TERMINALS TODAY INCLUDING THE HUBS. SHRA MAY AFFECT MRB-IAD-DCA
INTO EARLY AFTERNOON. EXPECT ALL RESTRICTIONS TO DROP INTO IFR
THIS EVENING WITH SATURATED LOW LEVELS. THERE MAY BE SHOWERS
MAKING IT TOWARD THE HUBS LATER THIS EVENING AS WELL.
FLGT RESTRICTIONS XPCTD THRU TUE DUE TO SHRA/TSRA. TIMING INDIV
IMPULSES DIFFICULT. ON TOP OF THAT...HV PROLONGED ONSHORE FLOW
WHICH WL PRODUCE LOW CLDS. MVFR AT BEST...W/ IFR PSBL.
&&
.MARINE...
WILL HAVE TO WATCH SOUTHEAST WINDS TODAY...ALTHOUGH GUIDANCE
KEEPS THEM IN THE 10 TO 15 RANGE AND THUS BELOW SMALL CRAFT ADVISORY
THRESHOLDS. COOL WATERS AND INVERSION WILL HELP KEEP ANY HIGHER
GUSTS IN CHECK. INCREASING CHANCE OF SHOWERS OCCURS TONIGHT.
PROLONGED S/ELY FLOW WL PROVIDE AN AMS WHERE VERT MOMENTUM TRANSFER
LESS THAN IDEAL. NO HEADLINES ANTICIPATED INTO ELY NEXT WEEK...THO
GRADIENT FLOW FAIRLY CLOSE TO SCA SAT. DO XPCT NMRS TSRA...AND
CANNOT PRECLUDE SMW/S ON THE WATERS...PARTICULARLY ON SUN.
&&
.TIDES/COASTAL FLOODING...
SOLID MINOR FLOOD LEVELS MATERIALIZED DURING THIS MORNINGS HIGH
TIDE CYCLE...EVEN AT ALEXANDRIA WHICH CRESTED UNDER 5 FT MLLW.
/WRNG/MDT FLOOD 5.4 FT./ ANOMALIES OF 1-2 FT SHOULD CONTINUE
THROUGH TONIGHT AND INTO TMRW...AND WILL LIKELY INCREASE A BIT AS
PRESSURE LOWERS AND SLY WINDS INCREASE. WITH THE AFTERNOON HIGH
TIDE LOWER OF TWO DAILY ONES...MODERATE FLOODING NOT LIKELY TO BE
REACHED...THUS ADVISORY HAS BEEN XTNDD FOR ALL CNTYS/CITIES INTO
SAT.
PTTN WONT CHG ANY TIME SOON. HEADLINES MAY NEED TO BE XTNDD
FURTHER. PLUS...IF THE INCREASED SLY FLOW CAUSES ANOMOLIES TO
INCREASE...THAT MAY PROMPT AN UPGRADE TO WRNG. IF WRNG CRITERIA
REACHED...IT WL BE BRIEFLY ABV THE THRESHOLD. WL ADDRESS THAT IF/WHEN
THE TIME COMES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT SATURDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT SATURDAY FOR MDZ007-011-
013-014-016>018.
FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ501-502.
VA...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT SATURDAY FOR VAZ052>055-
057.
FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ503-504.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ050-055-
501>506.
MARINE...NONE.
&&
SYNOPSIS...BPP/SBK
NEAR TERM...BPP
SHORT TERM...HTS
LONG TERM...BPP
AVIATION...BPP//HTS
MARINE...BPP//HTS
TIDES/COASTAL FLOODING...SBK/HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 901 AM EDT FRI MAY 13 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 141000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 901 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A COASTAL FLOOD ADVISORY HAS BEEN EXTENDED THROUGH TONIGHT FOR COUNTIES AND CITIES ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERSISTENT ONSHORE FLOW WILL CONTINUE THE POSSIBILITY OF MINOR COASTAL FLOODING NEAR TIME OF HIGH TIDE THROUGH EARLY NEXT WEEK. A COASTAL FLOOD ADVISORY CONTINUES THROUGH SATURDAY. THE ONSHORE FLOW WILL STRENGTHEN THIS WEEKEND AND MAY LEAD TO A PERIOD OF MODERATE COASTAL FLOODING. NUMEROUS SHOWERS AND THUNDERSTORMS MAY BRING HEAVY RAINFALL AND A LOCALIZED FLASH FLOODING THREAT ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-141000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 901 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS MAY BRING HEAVY RAINFALL AND A LOCALIZED RISK OF FLASH FLOODING ACROSS THE POTOMAC HIGHLANDS THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY... POSSIBLY BRINGING ADDITIONAL HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... PLEASE RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 AM EDT FRI MAY 13 2011
WVZ050-055-501>504-131230-
HARDY WV-HAMPSHIRE WV-WESTERN GRANT WV-EASTERN GRANT WV-
WESTERN MINERAL WV-EASTERN MINERAL WV-
758 AM EDT FRI MAY 13 2011
...STRONG THUNDERSTORM TO AFFECT HARDY...HAMPSHIRE...GRANT... AND
MINERAL COUNTIES...
AT 756 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF GORMANIA...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE WILLIAMSPORT... BISMARCK AND MEDLEY.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN ALSO BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3930 7934 3931 7930 3935 7926 3937 7922
3941 7916 3928 7869 3892 7895 3916 7933
3919 7930 3921 7931 3920 7939 3923 7944
TIME...MOT...LOC 1156Z 293DEG 20KT 3935 7935SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 115 PM EDT FRI MAY 13 2011 WVZ055-502-505-506-131745- EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-WESTERN PENDLETON WV- 115 PM EDT FRI MAY 13 2011 ...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...HARDY...EASTERN GRANT AND WESTERN PENDLETON COUNTIES... AT 115 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF SENECA ROCKS...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE UPPER TRACT. PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS. && LAT...LON 3888 7944 3895 7906 3870 7908 3872 7944 TIME...MOT...LOC 1715Z 266DEG 9KT 3880 7937 BJL
The Sterling radar (KLWX), 161 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was estimated near Ruddle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310896.